Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 202, NWS North Platte, NE

June 21, 2008Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 21, 2008, 6:44 PM CDT for Holt County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 6:44 PM CDT (23:44 UTC)
Expired
Jun 21, 2008, 7:30 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Holt County, NE

The radar

The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:45 PM CDTHAIL 0.8817 Ene Oneill, NE
Jun 21, 7:01 PM CDTHAIL 0.8812 Nne Page, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 212344
SVRLBF
NEC089-220030-
/O.NEW.KLBF.SV.W.0202.080621T2344Z-080622T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 730 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME EAST CENTRAL HOLT COUNTY...OR 16
  MILES EAST OF ONEILL...AND MOVING SOUTH AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN HOLT COUNTY AT 700 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4227 9829 4258 9849 4264 9830 4262 9829
      4244 9830 4240 9828
TIME...MOT...LOC 2344Z 348DEG 25KT 4252 9834

$$

KECK
3 follow-up statements
000 
WWUS53 KLBF 220006
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM CDT SAT JUN 21 2008

NEC089-220030-
/O.CON.KLBF.SV.W.0202.000000T0000Z-080622T0030Z/
HOLT NE-
704 PM CDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL HOLT COUNTY...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL HOLT COUNTY...OR 18 
MILES EAST OF ONEILL...MOVING SOUTH AT 29 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES EAST OF PAGE AT 720 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4229 9830 4248 9842 4258 9831 4256 9830
      4244 9830 4242 9829 4240 9829 4240 9828
      4229 9829
TIME...MOT...LOC 0004Z 348DEG 25KT 4238 9830

$$

KECK
000 
WWUS53 KLBF 220013
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT SAT JUN 21 2008

NEC089-220030-
/O.CON.KLBF.SV.W.0202.000000T0000Z-080622T0030Z/
HOLT NE-
712 PM CDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL HOLT COUNTY...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL HOLT COUNTY...OR 18 
MILES EAST OF ONEILL...MOVING SOUTHEAST AT 23 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4229 9830 4248 9842 4258 9831 4256 9830
      4244 9830 4242 9829 4240 9829 4240 9828
      4229 9829
TIME...MOT...LOC 0012Z 343DEG 20KT 4238 9830

$$

KECK
000 
WWUS53 KLBF 220027
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
726 PM CDT SAT JUN 21 2008

NEC089-220036-
/O.EXP.KLBF.SV.W.0202.000000T0000Z-080622T0030Z/
HOLT NE-
726 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOLT COUNTY WILL 
EXPIRE AT 730 PM CDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED WHILE MOVING 
SOUTHEAST ALONG THE COUNTY LINE TO THE SOUTHEAST OF PAGE. HEAVY RAIN 
AND PEA SIZE HAIL MAY STILL BE EXPERIENCED AS THE STORM EXITS 
SOUTHEAST. THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOLT 
COUNTY WILL EXPIRE AT 730 PM CDT.


LAT...LON 4229 9830 4248 9842 4258 9831 4256 9830
      4244 9830 4242 9829 4240 9829 4240 9828
      4229 9829
TIME...MOT...LOC 0026Z 343DEG 20KT 4231 9827

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:48 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 21, 2:48 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
248 PM CDT SAT JUN 21 2008

.SYNOPSIS...
     SURFACE HIGH PRESSURE RIDGE AXIS EXTENDS SOUTHEAST FROM EAST
CENTRAL WYOMING THROUGH WRN KANSAS. A WEAK FRONT DRIFTING SOUTH
THROUGH THE CENTRAL SANDHILLS EARLY AFTN. CU FIELD BUILDING INVOF
FRONT WITH ISOLATED SHOWERS OR THUNDERSTORMS EXPECTED.

&&

.DISCUSSION...
     ONGOING ISOLATED TSRA WILL REMAIN FOCUSED NEAR SFC FRONT AND
GENERATED OUTFLOW BOUNDARIES WHICH SHOULD WASH OUT PRIOR TO 03Z
ALONG WITH WEAK DISTURBANCE WHICH WILL HAVE ALREADY EXITED INTO SERN
NEBR BY THEN.

SUNDAY/SUNDAY NIGHT...THE UPPER RIDGE ADVANCES EASTWARD AND FLATTENS
AS A STRONGER WAVE EXITS THE PAC NW AND MOVES ACROSS THE NRN
ROCKIES. SFC LOW PRESSURE DEEPENING ACROSS SERN WY AND ERN CO WILL
CAUSE WINDS IN WRN NEBR TO BACK TO THE EAST BY EARLY EVENING. THIS
WILL CAUSE SCATTERED THUNDERSTORMS DEVELOPING SUNDAY AFTN TO MOVE
INTO WRN NEBR DURING THE EVENING. A FEW OF THESE STORMS MAY BE
SEVERE DUE TO LEAD H7 WAVE AND MODERATE INSTABILITY WITH MUCAPES IN
LOWEST 1KM OF 1000 TO 2000J/KG. LACKING WILL BE WEAK DEEP LAYER
SHEAR OF 30KTS OR LESS WHICH WILL HINDER LONGEVITY OF ANY ONE STORM.

MONDAY/MONDAY NIGHT...A MORE ORGANIZED EVENT TO UNFOLD MONDAY
AFTN/EVENING. MUCAPES HIGH AOA 3000 J/KG BY 21Z SOUTH OF HIGHWAY 2.
DEEP LAYER SHEAR FAVORABLE AT 35-45KTS FOR SUPERCELL DEVELOPMENT.
THUS LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE DURING THE AFTN
AND EVENING.

TUESDAY/TUESDAY NIGHT...THUNDERSTORM CHANCES TO FALL TO A SLIGHT
CHANCE AS MAIN DISTURBANCE WILL HAVE PASSED EAST OF AREA MONDAY
NIGHT. STILL SOME WEAK INSTABILITY IN ZONAL FLOW ALOFT.

LONGER TERM DISCUSSION (WEDNESDAY THROUGH SATURDAY) RIDGE RUNNERS
PERSIST DAILY AS HIGHS REACH THE UPPER 80S EACH DAY. FEEL THAT
SEVERE POTENTIAL WILL BE LESS DUE TO WARMER AIR ALOFT FROM UPPER
RIDGE INFLUENCE AND WEAK WIND FIELDS AS WELL. LOCALLY HEAVY RAINFALL
WILL BE A GREATER CHANCE WITH AMPLE MOISTURE AVAILABLE FOR
CONVECTIVE COMPLEXES WHICH MAY FORM WITH A SLOW STORM MOTION.

&&

.AVIATION DISCUSSION...
A WEAK S/W TROUGH OVER THE DAKOTAS WILL MOVE SOUTHEAST TOWARD
EASTERN NEB SATURDAY AFTERNOON. THIS DISTURBANCE WILL INTERACT WITH
A MODERATELY UNSTABLE ATMOSPHERE AND AN AREA OF WEAK SFC CONVERGENCE
OVER NORTH CENTRAL NEB...RESULTING IN THUNDERSTORM DEVELOPMENT
THROUGH THE LATE AFTERNOON. SCT CLOUDINESS AT 9000 FT MAY OCCUR AT
KVTN...BUT AN ISOLATED THUNDERSTORM MAY DEVELOP CLOSE TO THE KLBF
TERMINAL AFTER 21Z. SIMILAR TO FRIDAY...THE PROBABILITY OF A STORM
PASSING OVER THE TERMINAL REMAINS LOW...THEREFORE DID NOT INCLUDE IN
THE LATEST TAF FCST. AFTER 00Z SUNDAY...A WEAK BOUNDARY WILL MOVE
SOUTH ACROSS THE REGION...CAUSING SFC WINDS TO BECOME VARIABLE AT
BOTH KVTN AND KLBF. STRENGTHENING LOW PRESSURE ALONG THE LEE OF THE
ROCKIES WILL THEN CAUSE WINDS TO BECOME EASTERLY BY LATE SUNDAY
MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/GARNER
Hazardous weather outlook, Jun 21, 3:16 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT SAT JUN 21 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-222030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
316 PM CDT SAT JUN 21 2008 /216 PM MDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY EVENING
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE MOST LIKELY AREA
FOR STORM FORMATION WILL BE ALONG AND SOUTH OF AN OSHKOSH TO
THEDFORD TO SPENCER NEBRASKA LINE. A FEW OF THESE STORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN
NEBRASKA ON SUNDAY AND MONDAY. A STATIONARY FRONT IS EXPECTED TO
FOCUS THUNDERSTORM DEVELOPMENT OVER THE NEBRASKA PANHANDLE AND
EASTERN WYOMING ON SUNDAY. THESE STORMS WILL THEN MOVE EAST INTO
WESTERN NEBRASKA SUNDAY NIGHT. INSTABILITY AND VERTICAL WIND SHEAR
WILL BE FAVORABLE FOR LARGE HAIL AND DAMAGING WINDS. ON MONDAY...A
SEASONALLY STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS
THE ROCKIES...WITH THUNDERSTORMS AGAIN DEVELOPING FROM WYOMING
INTO NORTHEAST COLORADO. DUE TO STRONG LOW LEVEL UPSLOPE WINDS
VEERING AND INCREASING IN SPEED IN THE MID LEVELS OF THE
ATMOSPHERE...SOME OF THE STORMS ON MONDAY MAY BE SUPERCELLS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Jun 21, 4:37 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
437 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             5 SSW BRADY             40.96N 100.40W
06/21/2008  M1.75 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

BTAYLOR
Local storm report, Jun 21, 4:42 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
442 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             15 E OCONTO             41.14N 99.47W
06/21/2008  E1.00 INCH       CUSTER             NE   PUBLIC

            STRONG WINDS ACCOMPAMIED THE HAIL...WITH SOME SMALL LIMBS
            DOWN.

&&

BTAYLOR
Local storm report, Jun 21, 4:49 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             9 SW MASON CITY         41.13N 99.42W
06/21/2008  E0.75 INCH       CUSTER             NE   PUBLIC

&&

BTAYLOR
Local storm report, Jun 21, 5:26 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
526 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             MOOREFIELD              40.69N 100.40W
06/21/2008  E0.88 INCH       FRONTIER           NE   PUBLIC

&&

TKECK
Local storm report, Jun 21, 5:48 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
548 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             1 S STOCKVILLE          40.52N 100.38W
06/21/2008  E0.75 INCH       FRONTIER           NE   PUBLIC

&&

TKECK
Local storm report, Jun 21, 6:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
636 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             18 NE ONEILL            42.64N 98.40W
06/21/2008  E0.75 INCH       HOLT               NE   PUBLIC

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:02 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln43 min
Jun 21, 4:25 PM CDTSevere Thunderstorm WarningLBFCuster35 min
Jun 21, 4:43 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln47 min
Jun 21, 5:01 PM CDTFlash Flood WarningLBFFrontier, Lincoln3 hr
Jun 21, 5:17 PM CDTSevere Thunderstorm WarningLBFFrontier43 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.